Mississippi, 2004

Flash Flooding and Damaging Winds in Mississippi, May 30 to 31, 2004

May 30 to 31, 2004 · NWS JAN · 14 events in 10 counties and zones

11 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$136,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 30, 2:15 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, May 30, 2:15 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT SUN MAY 30 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
WL EXTEND AND EXPAND THE LAKE WIND ADVISORY THIS EVENING TO ALL BUT
THE SOUTHEAST ZONES AS SUSTAINED WINDS NEAR 20 MPH WITH GUSTS TO 30
MPH ARE EXPECTED TO CONTINUE AHEAD OF THE APPROACHING STORM SYSTEM.
A FEW SHOWERS ARE BEGINNING TO SHOW UP ON THE LOCAL RADARS BUT THE
POTENTIAL FOR STRONG STORMS LATE THIS AFTERNOON INTO THE EARLY PART
OF THE EVENING APPEARS LIMITED DUE TO A FAIRLY FORMIDABLE CAP AS
SEEN ON THE JAN 18Z SOUNDING. BUFR SOUNDINGS SHOW THIS CAP WILL
SLOWLY ERODE THIS EVENING AND THE ADVERTISED SEVERE WEATHER
POTENTIAL TONIGHT IS ON TRACK.

LATEST SATELLITE IMAGERY/RUC ANALYSIS SHOWS A POTENT SHORTWAVE
ROUNDING THE BASE OF THE UPPER LEVEL TROUGH OVER OKLAHOMA/NORTH
TEXAS THAT IS BEGINNING TO FORM A SQUALL LINE OVER THE OZARKS. THIS
LINE OF THUNDERSTORMS IS EXPECTED TO CONTINUE MOVING EAST TONIGHT
AND INTO THE DELTA REGION BEFORE MIDNIGHT. WARM MOIST AND UNSTABLE
AIR WILL CONTINUE ADVECT INTO THE REGION AHEAD OF THIS SYSTEM. UPPER
80 TEMPERATURES WITH DEW PTS IN THE MID 70S ARE BEING REPORTED
ACROSS THE DELTA REGION THIS AFTERNOON. PWS WILL APPROACH 2 INCHES.
IN ADDITION...AN +80KT UPPER JET WITH UNSEASONABLY STRONG 850 AND
500MB WINDS WILL RESULT IN FAVORABLE WIND SHEAR TO SUPPORT
SUPERCELLS AS THE LINE OF STORMS MOVES THROUGH OUR AREA. DAMAGING
WINDS... HAIL...VERY HEAVY RAIN AND TORNADOES WILL BE POSSIBLE
OVERNIGHT MAINLY ALONG AND NORTHWEST OF THE NATCHEZ TRACE WITH THE
PRIMARY FOCUS OVER DELTA REGION. THE SYSTEM IS EXPECTED TO SLOW AND
STALL OVER CENTRAL MISSISSIPPI DURING THE DAY MONDAY. THE POTENTIAL
FOR SEVERE STORMS WILL CONTINUE ALONG AND SOUTH OF BOUNDARY MONDAY.
A WAVE IS EXPECTED TO RIDE ALONG THE BOUNDARY MONDAY NIGHT AIDING
THE REDEVELOPMENT OF STORMS. IN THE WAKE OF THIS WAVE...REDUCED PCPN
CHANCES TUESDAY ARE EXPECTED TUESDAY. LOW LEVEL SOUTHERLY FLOW WILL
STRENGTHEN WEDNESDAY. ANOTHER SHORTWAVE WILL APPROACH THE REGION AND
HELP SEND A WEAK COLD FRONT INTO OUR NORTHERN COUNTIES WEDNESDAY
NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY...UPPER LEVELS WILL CONTINUE
TO AMPLIFY THURSDAY WITH THE UPPER TROUGH OVER THE EAST COAST AND A
RIDGE OVER THE PLAINS STATES. THIS WILL HELP PUSH THE FRONTAL
BOUNDARY SLOWLY SOUTHWARD THROUGH THE DAY RESULTING IN DECREASING
RAIN CHANCES IN THE NORTH AND INCREASING RAIN CHANCES IN THE SOUTH.
THE FRONT IS EXPECTED TO STALL ACROSS SOUTHERN MISSISSIPPI THURSDAY
NIGHT. BOTH GFS AND ECMWF SHOW A POTENT SHORT WAVE MOVING OVER THE
CENTRAL PLAINS FRIDAY THAT WILL BEGIN CYCLOGENESIS OVER THE SOUTHERN
PLAINS. AS A RESULT THE STALLED FRONTAL BOUNDARY WILL BEGIN LIFTING
NORTHWARD AS A WARM FRONT AND INCREASE THE CHANCE FOR RAIN OVER OUR
WESTERN PARISHES AND COUNTIES. ONLY A SLIGHT CHANCE FOR RAIN IS
EXPECTED IN OUR EASTERN COUNTIES FRIDAY. THE SFC LOW THAT DEVELOPED
OVER THE SOUTHERN PLAINS WILL TRACK NE ACROSS NORTHERN MISSISSIPPI
AND DRAG A TRAILING COLD FRONT INTO OUR CWA SATURDAY. THIS COLD
FRONT WILL NOT MOVE VERY FAR SOUTH AND LINGER OVER THE AREA
PRODUCING SHOWERS AND THUNDERSTORMS THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  85  67  87 /  70  60  60  30
MERIDIAN      73  85  66  87 /  70  60  60  30

&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES ARZ074-075.
LA...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES
LAZ007>009-015-016-023>026.
MS...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES
MSZ018-019-025>050-053-054-059>061.
&&

22
Hazardous weather outlook, May 30, 12:59 PM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT SUN MAY 30 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311859-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
159 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND
TONIGHT NORTH OF A LINE THAT EXTENDS FROM GREENWOOD TO BELZONI TO
BONITA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED FROM HIGHWAY 82
NORTH TO THE LINE MENTIONED ABOVE....AFTER MIDNIGHT. SOUTH OF
HIGHWAY 82 ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY ON
MONDAY. THE MAIN SEVERE WEATHER CONCERNS WILL BE FOR HIGH
WINDS...HAIL AND TORNADOES THROUGH TONIGHT...AND THEN TRANSITION TO
MAINLY HIGH WINDS AND HAIL FOR MONDAY.

AN UNUSUALLY AND UNSEASONABLY STRONG FRONTAL SYSTEM WILL MOVE
INTO THE REGION DURING THE LATE EVENING AND OVERNIGHT HOURS
TONIGHT AND WILL AID IN THE DEVELOPMENT OF SIGNIFICANT SEVERE
THUNDERSTORM ACTIVITY OVER THE AREA THROUGH MONDAY AFTERNOON.
WITH HIGH MOISTURE...INSTABILITY AND SHEAR OVER THE AREA...THE
APPROACHING FRONT SHOULD BE ABLE TO EASILY TAP INTO THESE
INGREDIENTS AND SERVE AS A FOCUS FOR THE SEVERE THUNDERSTORM
ACTIVITY. AT THIS TIME...ENVISION A LARGE SQUALL LINE WITH A FEW
SUPERCELLS OUT AHEAD OF IT. SUPERCELL DEVELOPMENT IS ALSO
POSSIBLE WITHIN THE LINE...GIVEN THE STRONG SHEAR PROFILES.

...FLOODING...
IN ADDITION TO THE SEVERE THUNDERSTORM ACTIVITY...OCCASIONALLY HEAVY
RAIN FALLING FROM THE STORMS WILL CREATE PONDING ON AREA ROADS...AND
IN LOW LYING AREAS.

...NON PRECIPITATION...
A LAKE WIND ADVISORY HAS BEEN ISSUED AND IS IN EFFECT THROUGH 8 PM
FOR AREAS NORTH OF A LINE THAT EXTENDS FROM PORTERVILLE TO FOREST TO
HAZLEHURST TO BUDE. SUSTAINED WINDS OF 20 MPH AND WIND GUSTS TO 30
MPH ARE LIKELY IN THESE AREAS THROUGH 8 PM. PERSONS PLANNING TO
VENTURE OUT OVER OPEN WATER SHOULD EXPECT ROUGH CONDITIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...
THE POSSIBILITY FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY
RAINFALL WILL CONTINUE THROUGH MONDAY NIGHT AS THE FRONT STALLS
OVER THE AREA. ON TUESDAY AND WEDNESDAY...MOSTLY STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT SLOWLY SAGS
SOUTHWARD.

EXPECT THE ATMOSPHERE OVER THE AREA TO REMAIN MOIST AND UNSTABLE
THROUGH MIDWEEK AS THE FRONT REMAINS STALLED OVER THE AREA.
BEGINNING LATE MONDAY NIGHT...THE WIND SHEAR PROFILES SHOULD
WEAKEN...THUS REDUCING MOST OF THE SEVERE WEATHER CONCERNS.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED FROM 8 PM...ON TONIGHT AND MAY BE
NEEDED TOMORROW AS WELL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 93 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
May 30, 9:00 PM CST to 9:15 PM CST
Where
Bolivar County, Mound Bayou
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -89.583

Several trees were blown down from Mound Bayou to Cleveland. Crews had to cut a few trees and move them from area roads.

Thunderstorm Wind, Grenada

When
May 30, 9:50 PM CST to 9:52 PM CST
Where
Grenada County, Holcomb
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
33.400, -89.967

A few power lines were blown down on highway 7.

Thunderstorm Wind, Grenada

When
May 30, 10:10 PM CST to 10:17 PM CST
Where
Grenada County, Grenada
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -89.467

Several trees were blown down in Eastern Heights subdivision.

Flash Flood, Grenada

When
May 30, 10:30 PM CST to May 31, 1:00 AM CST
Where
Grenada County, Grenada
Reported by
EMERGENCY MANAGER
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

A few streets were flooded in the southern part of town.

Thunderstorm Wind, Carroll

When
May 30, 11:10 PM CST to 11:18 PM CST
Where
Carroll County, Coila
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.449, -89.920 (the zone’s center; the record gives no point)

A couple of trees down between Coila and Black Hawk.

Thunderstorm Wind, Washington

When
May 30, 11:30 PM CST to 11:40 PM CST
Where
Washington County, 4 mi SSW of Hollandale
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.883, -90.733

A roof was damaged on a building. Numerous trees and large limbs were blown down.

Thunderstorm Wind, Carroll

When
May 30, 11:30 PM CST to 11:33 PM CST
Where
Carroll County, 5 mi N of Carrollton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.783, -89.817

Several large limbs were blown down.

Thunderstorm Wind, Leflore

When
May 31, 12:30 AM CST to 12:33 AM CST
Where
Leflore County, Minter City
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Several large limbs were blown down.

Thunderstorm Wind, Holmes

When
May 31, 12:35 AM CST to 12:40 AM CST
Where
Holmes County, 8 mi W of Lexington
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -90.900

A few power lines and telephone poles were blown down along with numerous trees and large limbs.

Thunderstorm Wind, Carroll

When
May 31, 12:45 AM CST
Where
Carroll County, 10 mi S of Carrollton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -89.917

Several large limbs were blown down.

Thunderstorm Wind, Attala

When
May 31, 1:20 AM CST to 1:30 AM CST
Where
Attala County, Kosciusko
Measured
60 kt (69 mph) estimated gust
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -90.250

Eight homes sustained roof damage, windows were blown out of a few businesses and ten cars sustained window damage. In addition, numerous large trees were blown down along with one wooden fence.

Thunderstorm Wind, Leake

When
May 31, 1:45 AM CST
Where
Leake County, Walnut Grove
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.767, -89.983

A few trees were blown down.

Flash Flood, Rankin

When
May 31, 4:15 AM CST to 6:30 AM CST
Where
Rankin County, Pelahatchie
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -90.183

Three to four inches of rain caused water to flood a house in Pelahatchie.

Flash Flood, Hinds

When
May 31, 4:30 AM CST to 6:00 AM CST
Where
Hinds County, Byram
Reported by
EMERGENCY MANAGER
Coordinates
33.350, -89.917

A few streets in Byram were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396715, 5396987, 5396716, 5396717, 5396983, 5396984, 5396985, 5396986, 5396988, 5396989, 5396990, 5396991, 5396992, 5396993.